New Mexico, 2010Flash Flood in New Mexico, July 30, 2010
July 30, 2010 · NWS ABQ · 1 event in 1 county or zone
Deep monsoon moisture produced thunderstorms with heavy rain over northwest New Mexico. This resulted in flash flooding across State Road 511 northwest of Navajo Dam.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture produced thunderstorms with heavy rain over northwest New Mexico. This resulted in flash flooding across State Road 511 northwest of Navajo Dam.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 30, 1:42 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 30, 1:42 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
242 PM MDT FRI JUL 30 2010
.DISCUSSION...
ACTIVE WEATHER TO CONTINUE THROUGH THE WEEKEND.
LOSS OF ABX RADAR WILL MAKE IT TOUGH TO DISCERN FLASH FLOOD POTENTIAL
INTO TONIGHT. POSSIBLE RADAR FIX EARLY TONIGHT...BUT MORE LIKELY NOT
UNTIL SAT AM. WILL RELY PRIMARILY ON LIGHTNING AND CLOUD TOP TRENDS
FOR FLASH FLOOD POTENTIAL.
UPPER LOW CONTINUES TO MOVE EVER SO SLOWLY W TOWARD SW NM TODAY.
MODELS IN DECENT AGREEMENT THIS LOW GETS DRAWN INTO THE S TO N
MONSOON MOISTURE PLUME OVER THE WEEKEND. AT THE SAME TIME A COUPLE
OF UPPER LEVEL FEATURES IN OLD MEXICO WILL LIFT N INTO AZ AND W NM
OVER THE WEEKEND. THIS ALL ADDS UP TO AN ACTIVE PERIOD OF WEATHER
THROUGH AT LEAST SUN. WILL CONTINUE THE FLASH FLOOD WATCH THROUGH
SAT EVENING...AND WE MAY HAVE TO CONTINUE IT THROUGH SUN EVE.
HIGH PRESSURE WILL TRY AND BUILD BACK W NEXT WEEK INTO NM...WHILE
A DISTURBANCE OR TWO CONTINUE TO ROTATE SLOWLY AROUND THE
PERIPHERY OF THE HIGH. FAVORED AREAS FOR CONVECTION NEXT WEEK MAY
SHIFT TO THE NW ON MON AND ALL OF THE N FROM TUE ON...AS STEERING
FLOW GOES FROM N TO S...TO A MORE W TO E DIRECTION. THIS IS
COMPLIMENTS OF THE HIGH PRESSURE RIDGE BUILDING OVER NM. THE
HIGHER HEIGHTS AND WARMER TEMPERATURES ALOFT SHOULD ALSO REDUCE
THE COVERAGE OF STORMS AS WE GO THROUGH NEXT WEEK...BUT ENOUGH
LOW LEVEL MOSITURE WILL BE AROUND TO RECYCLE ISOLATED SHOWERS AND
STORMS OVER THE W AND N...ESPECIALLY OVER THE HIGHER TERRAIN. CHJ
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS MOVING SLOWLY TO THE WEST OVER
THE WESTERN TWO THIRDS OF NEW MEXICO WILL LINGER THROUGH THIS
EVENING. A FEW SHOWERS AND STORMS WILL PERSIST PAST MIDNIGHT...
MAINLY IN THE WESTERN THIRD OF THE AREA. THE MAIN THREAT WITH THESE
SLOW MOVING CELLS WILL BE LOCALIZED VERY HEAVY RAINFALL AND
ASSOCIATED IFR CIG AND VSBY. AWAY FROM SHOWERS AND STORMS...CIGS
AND VSBYS ARE EXPECTED TO BE VFR.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.
&&
.FIRE WEATHER...
SUFFICIENT MOISTURE WILL LINGER TO ALLOW FOR SCATTERED TO NUMEROUS
DIURNAL SHOWER AND THUNDERSTORM DEVELOPMENT THROUGH SATURDAY FOR
NEARLY ALL AREAS OF NORTHERN AND CENTRAL NEW MEXICO. SLOW MOVING
SHOWERS AND STORMS WILL BE CAPABLE OF GENERATING HEAVY DOWNPOURS...
HENCE A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY NOT
ONLY FOR THE WESTERN THIRD OF THE STATE...BUT FOR THE NORTHERN
MOUNTAIN REGIONS AS WELL.
A TREND TOWARD SOMEWHAT DRIER CONDITIONS FOR THE SOUTHEAST HALF OF
OUR AREA COULD BEGIN AS EARLY AS SUNDAY AND EXTEND INTO EARLY NEXT
WEEK AS A RIDGE OF HIGH PRESSURE ALOFT BUILDS BACK INTO SOUTHEAST
NEW MEXICO FROM CENTRAL TEXAS. IN THE MEANTIME MINIMUM RH WILL RANGE
FROM NEAR 20 PERCENT IN THE LOWLANDS TO 50 PERCENT IN THE MOUNTAINS.
OVERNIGHT RH RECOVERY WILL BE GOOD TO EXCELLENT THROUGH AT LEAST
SUNDAY MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 66 89 65 88 / 50 50 50 40
DULCE........................... 55 86 55 88 / 50 60 60 50
CUBA............................ 54 85 52 86 / 50 60 60 50
GALLUP.......................... 60 83 60 82 / 50 50 60 50
EL MORRO........................ 54 81 56 80 / 60 70 50 50
GRANTS.......................... 57 82 58 84 / 50 40 60 40
QUEMADO......................... 58 78 58 81 / 50 50 50 40
GLENWOOD........................ 63 85 62 92 / 70 60 50 50
CHAMA........................... 50 79 52 80 / 60 70 70 70
LOS ALAMOS...................... 57 84 55 86 / 60 40 50 40
PECOS........................... 56 85 56 87 / 40 40 50 30
CERRO/QUESTA.................... 51 79 53 82 / 60 40 50 40
RED RIVER....................... 45 75 48 76 / 60 50 50 50
ANGEL FIRE...................... 45 78 48 79 / 40 40 50 40
TAOS............................ 54 82 55 84 / 60 40 50 30
ESPANOLA........................ 60 90 58 92 / 60 30 50 30
SANTA FE........................ 61 85 60 87 / 50 40 50 30
SANTA FE AIRPORT................ 60 86 60 87 / 40 40 50 30
ALBUQUERQUE FOOTHILLS........... 65 87 65 91 / 40 30 40 30
ALBUQUERQUE HEIGHTS............. 67 88 67 87 / 40 30 40 30
ALBUQUERQUE VALLEY.............. 62 89 63 92 / 40 30 40 30
ALBUQUERQUE WEST MESA........... 63 88 64 97 / 40 30 40 30
LOS LUNAS....................... 63 92 64 94 / 40 30 40 30
RIO RANCHO...................... 65 91 66 94 / 40 30 40 30
SOCORRO......................... 63 88 63 90 / 50 40 40 30
SANDIA PARK/CEDAR CREST......... 54 81 53 82 / 40 40 40 30
MORIARTY/ESTANCIA............... 57 87 56 88 / 30 40 40 30
CLINES CORNERS.................. 58 82 59 84 / 30 40 40 30
GRAN QUIVIRA.................... 58 84 58 86 / 40 40 30 30
CARRIZOZO....................... 61 88 60 90 / 30 40 30 20
RUIDOSO......................... 56 80 52 82 / 40 40 30 30
CAPULIN......................... 55 84 55 90 / 30 20 30 40
RATON........................... 58 85 57 89 / 40 30 40 30
LAS VEGAS....................... 55 83 57 85 / 20 30 40 30
CLAYTON......................... 65 92 65 95 / 20 20 20 20
ROY............................. 61 86 62 91 / 20 20 20 20
CONCHAS......................... 69 97 68 100 / 20 20 20 20
SANTA ROSA...................... 61 93 61 94 / 20 20 20 20
TUCUMCARI....................... 67 95 68 98 / 10 10 20 10
CLOVIS.......................... 64 93 67 95 / 10 10 20 10
PORTALES........................ 65 95 68 97 / 10 10 20 10
FORT SUMNER..................... 65 96 66 96 / 10 10 20 20
ROSWELL......................... 66 94 69 97 / 20 10 20 10
PICACHO......................... 61 91 60 93 / 30 20 20 20
ELK............................. 57 84 57 86 / 30 30 20 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
ZONES...NMZ501>514-516-517.
&&
40/07
Hazardous weather outlook, Jul 30, 6:03 AM MST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
703 AM MDT FRI JUL 30 2010
NMZ501>540-311200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
703 AM MDT FRI JUL 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF WESTERN AND NORTHERN NEW
MEXICO THIS AFTERNOON THROUGH SATURDAY AFTERNOON. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING RAIN AT RATES UP TO 2 INCHES PER
HOUR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY THROUGH SATURDAY EVENING...A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR MUCH OF WESTERN AND NORTHERN NEW MEXICO. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN AT RATES UP TO 2 INCHES
PER HOUR.
SUNDAY...COMPUTER MODELS SUGGEST THE POTENTIAL FOR LOCALLY HEAVY
RAIN AND FLASH FLOODING MAY PERSIST ACROSS MUCH OF NORTHERN AND
WESTERN NEW MEXICO.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAIN AMOUNTS AND FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.
44
In the hours before
Special weather statement, Jul 30, 2:03 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 PM MDT FRI JUL 30 2010
NMZ503-504-510-302145-
FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-SAN JUAN MOUNTAINS-
303 PM MDT FRI JUL 30 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY THROUGH
345 PM MDT...
AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DULCE TO 12 MILES
SOUTHWEST OF EL VADO...AND MOVING WEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THESE STORMS INCLUDE...MAINLY RURAL AREAS OF
CENTRAL RIO ARRIBA COUNTY INCLUDING HIGHWAYS 64 AND 537.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3646 10683 3639 10711 3701 10725 3701 10695
TIME...MOT...LOC 2102Z 085DEG 7KT 3697 10705 3649 10692
50
Special weather statement, Jul 30, 3:01 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
401 PM MDT FRI JUL 30 2010
NMZ503-504-510-302245-
FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-SAN JUAN MOUNTAINS-
401 PM MDT FRI JUL 30 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANDOVAL...
NORTHEASTERN MCKINLEY...WESTERN RIO ARRIBA AND EXTREME SOUTHEASTERN
SAN JUAN COUNTIES THROUGH 445 PM MDT...
AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF
DULCE TO OJO ENCINO...AND MOVING WEST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS.
AREAS AFFECTED BY THESE STORMS INCLUDE...LINDRITH...COUNSELORS
AND RURAL AREAS EAST OF NAVAJO DAM.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION.
&&
LAT...LON 3686 10687 3585 10717 3594 10772 3698 10740
TIME...MOT...LOC 2201Z 273DEG 7KT 3682 10696 3600 10731
50
Special weather statement, Jul 30, 3:28 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
428 PM MDT FRI JUL 30 2010
NMZ507-519-302315-
ALBUQUERQUE METRO AREA-WEST CENTRAL HIGHLANDS-
428 PM MDT FRI JUL 30 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BERNALILLO COUNTY THROUGH
515 PM MDT...
AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF SOUTH VALLEY...OR ABOUT 15 MILES
WEST OF ALBUQUERQUE...MOVING WEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF WESTERN
BERNALILLO COUNTY INCLUDING INTERSTATE 40.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
&&
LAT...LON 3495 10699 3512 10700 3509 10685 3497 10686
TIME...MOT...LOC 2228Z 085DEG 7KT 3504 10688
50
Special weather statement, Jul 30, 3:59 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
459 PM MDT FRI JUL 30 2010
NMZ523-302330-
CENTRAL HIGHLANDS-
459 PM MDT FRI JUL 30 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN SANTA FE...
EXTREME SOUTHWESTERN SAN MIGUEL AND NORTHERN TORRANCE COUNTIES
THROUGH 530 PM MDT...
AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF CLINES CORNERS...OR ABOUT 28
MILES EAST OF MORIARTY...MOVING TOWARDS THE NORTHWEST AT 7 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...CLINES CORNERS AND INTERSTATE
40.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
&&
LAT...LON 3499 10574 3517 10565 3507 10550 3492 10556
TIME...MOT...LOC 2259Z 119DEG 5KT 3501 10555
50
Special weather statement, Jul 30, 4:07 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
507 PM MDT FRI JUL 30 2010
NMZ510-302330-
SAN JUAN MOUNTAINS-
507 PM MDT FRI JUL 30 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIO ARRIBA COUNTY THROUGH
530 PM MDT...
AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF TRES PIEDRAS...OR ABOUT 24 MILES
EAST OF TIERRA AMARILLA...MOVING TOWARDS THE WEST/NORTHWEST AT 12 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
RIO ARRIBA COUNTY BETWEEN TIERRA AMARILLA AND TRES PIEDRAS.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3654 10644 3688 10640 3675 10606 3658 10611
TIME...MOT...LOC 2306Z 113DEG 22KT 3669 10613
50
Flash Flood, San Juan
- When
- July 30, 4:30 PM MST to 7:00 PM MST
- Where
- San Juan County, 2.15 mi W of Navajo Dam to 0.77 mi WNW of Navajo Dam
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.814, -107.648
There was running water, rocks and a mudslide over State Road 511 between mile markers 3 and 7. One vehicle hit the rocks which ruptured its fuel tank.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Mississippi, July 30, 20102 deaths · 1 event
- Flash Flooding and Flooding in Arizona, July 30 to 31, 20101 death · $620,000 · 5 events
- Heat in Arkansas, July 30 to 31, 20101 death · 30 events
- Excessive Heat in Oklahoma, July 30 to 31, 201011 injured · 5 events
- Flash Flooding and Flood in Arizona, July 30, 20105 injured · $40,000 · 8 events
- Flash Flood in South Dakota, July 30, 20102 injured · $150,000 · 1 event
- Flash Flood and Heavy Rain in Arizona, July 30 to 31, 20102 injured · $50,000 · 5 events
- Flash Flooding in Iowa, July 30, 2010$50,000 · 5 events
- Damaging Wind in Oregon, July 30, 2010$40,000 · 56 kt wind · 1 event
- Flash Flood in Arizona, July 30, 2010$40,000 · 1 event
- Damaging Winds and Heavy Rain in Colorado, July 30, 2010$30,000 · 61 kt wind · 4 events
- Flash Flood in Iowa, July 30 to 31, 2010$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237795.